Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 107, NWS Tallahassee, FL

November 21, 2023Bay County, Florida

NWS Tallahassee, FL issued this tornado warning at Nov 21, 2023, 11:45 AM CST for Bay County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2023, 11:45 AM CST (17:45 UTC)
Expired
Nov 21, 2023, 12:15 PM CST
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 63 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WFUS52 KTAE 211745
TORTAE
FLC005-211815-
/O.NEW.KTAE.TO.W.0107.231121T1745Z-231121T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
1145 AM CST Tue Nov 21 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Southeastern Bay County in the Panhandle of Florida...

* Until 1215 PM CST.
    
* At 1144 AM CST, a severe thunderstorm capable of producing a
  tornado was located near Tyndall Air Force Base, or 7 miles south
  of Callaway, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Callaway and Tyndall Air Force Base around 1150 AM CST.
  Springfield around 1155 AM CST.

Other locations impacted by this tornadic thunderstorm include Bay
Harbor and Parker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3016 8561 3016 8551 3008 8547 2997 8564
      2998 8565 3001 8569
TIME...MOT...LOC 1744Z 215DEG 19KT 3003 8562 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

58-REESE
2 follow-up statements
228 
WWUS52 KTAE 211757
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1157 AM CST Tue Nov 21 2023

FLC005-211815-
/O.CON.KTAE.TO.W.0107.000000T0000Z-231121T1815Z/
Bay FL-
1157 AM CST Tue Nov 21 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 PM CST FOR
SOUTHEASTERN BAY COUNTY...
    
At 1156 AM CST, a severe thunderstorm capable of producing a tornado
was located near Tyndall Air Force Base, or near Callaway, moving
northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Callaway and Tyndall Air Force Base around 1200 PM CST.

Other locations impacted by this tornadic thunderstorm include
Parker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3014 8559 3016 8551 3009 8551 3005 8559
      3008 8562
TIME...MOT...LOC 1756Z 215DEG 19KT 3009 8557 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

58-REESE
469 
WWUS52 KTAE 211808
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1208 PM CST Tue Nov 21 2023

FLC005-211817-
/O.EXP.KTAE.TO.W.0107.000000T0000Z-231121T1815Z/
Bay FL-
1208 PM CST Tue Nov 21 2023

...THE TORNADO WARNING FOR SOUTHEASTERN BAY COUNTY WILL EXPIRE AT
1215 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3014 8559 3016 8551 3009 8551 3005 8559
      3008 8562
TIME...MOT...LOC 1807Z 215DEG 19KT 3013 8554 

$$

58-REESE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Nov 21, 8:02 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Nov 21, 8:02 AM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
902 AM EST Tue Nov 21 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR TODAY'S SEVERE WEATHER POTENTIAL...
Issued at 900 AM EST Tue Nov 21 2023

Morning satellite and surface observations show the primary surface
Low centered over IL with a trailing band of convection ahead of an
attendant cold front draped from the Appalachians to the Northern
Gulf Coast. Water vapor imagery also depicts a shortwave digging
down through MO/TN/AR and that will be the main synoptic feature to
watch going forward with respect to severe weather implications. We
are firmly within the warm sector of this system, characterized by
widespread mid/upper 60s inland and around 70 degrees along the
immediate coast. These readings are fostered by effective
southeasterly moist advection. Little to no instability at this time
is yielding benign showers and isolated thunder offshore, but
increasing CAPE from daytime heating should allow thunderstorm
activity to commence.

The latest SPC Mesoanalysis shows a belt of strong west to SW flow
aloft, which is contributing to deep-layer shear up to around 50
kts. Meanwhile, a 30 to 40-kt low-level jet (LLJ) is also present.
These kinematics are fairly consistent with current VWPs and the 12Z
KTAE sounding. The environment remains supportive of strong to
severe storms with rotating updrafts that will be capable of
damaging wind gusts and isolated tornadoes. The latter is contingent
on if convection can get rooted enough in the boundary layer.
Marginal thermodynamics remain the limiting factor as only 500-1000
J/kg of SBCAPE is forecast to spread inland this afternoon. The LLJ
should also gradually shift east/NE as the Parent Low continues its
trek towards the Great Lakes.

Looking ahead at convective evolution, hi-res guidance is in fairly
good agreement on the southern swath of precipitation weakening
later this morning while the northern portion holds together and
likely strengthens as a trailing band of storms. Timing appears to
have slowed down, with the 12Z HRRR depicting robust convection
reaching our SE AL counties by around 20Z, then crossing the Tri-
State border close to 0Z. That time frame is the window when today's
severe threat is likely maximized.

&&

.SYNOPSIS...
Issued at 420 AM EST Tue Nov 21 2023

A cold front will move southeast across the tri-state area
tonight, exiting east of the Suwannee River on Wednesday morning.
A broken line of strong thunderstorms will precede the front today,
with isolated severe storms possible. A period of high pressure
later Wednesday and on Thanksgiving Day will bring benign weather.
Frontal waves will move east across the eastern Gulf around
Friday, and again around next Monday. Each will bring a chance of
light rain for the region.

&&

.NEAR TERM...
(Today and tonight)
Issued at 420 AM EST Tue Nov 21 2023

A closed upper low and attendant surface low will continue
occluding toward the Great Lakes region through the near term. A
large diffluent open wave will remain over the area with around 50-
60kts of flow overspreading the area. A lobe of vorticity will
extend from the northern stream into the southern stream resulting
in the formation of a secondary shortwave upper trough. As discussed
in previous forecast discussions, this may result in higher PoPs in
our eastern zones, particularly east of the Apalachicola/Flint River
basins. In addition, this could result in storms lasting longer over
the area as favorable dynamics remain in place over the cold front
for an extended period of time compared to previous forecasts.

South-southeasterly flow is expected to persist ahead of the
attendant cold front as the aforementioned surface low continues to
occlude to the northeast. Moisture advection is currently underway
and dewpoints are forecast to reach the upper 60s to low 70s
areawide. West-southwest flow aloft atop the surface flow will lead
to effective shear values ranging from 50-60kts normal to the cold
front. In addition, favorable 0-3km hodograph curvature is evident,
though decreases as the day continues with the favorable low-level
kinematics pushing to the northeast. Regardless, 0-3km SRH values
ranging from 150-300m2/s2 appear possible, particularly in our SE AL
and western FL Panhandle counties with some localized higher amounts
possible as well. Given that the forcing is expected to slowly
decrease through the period, a broken line of storms is expected to
trek through the area with transient embedded supercells possible.
With stronger dynamics aloft, a wind threat appears likely with
perhaps a few brief tornadoes as well. However, the tornado threat
is highly dependent on if these storms are able to effectively root
in the boundary layer as thermodynamics remain suspect. 500-1000J/kg
MLCAPE is currently expected with modest mid-level lapse rates
around 6.5C/km, resulting in skinny CAPE profiles areawide which may
inhibit buoyancy within the warm sector. There exists a possibility
where some cloud breaks may occur resulting in enhanced diabatic
heating ahead of the storms which would possibly increase MLCAPE,
though the fine details cannot be ironed out at this time.

Locally heavy rainfall remains a possibility with this setup as
precipitable water values ranging from 1.6-1.9" appear evident over
most of the area, landing in the 90th percentile of all TAE
soundings for the month of November. The significance of this ties
in with the hi-res guidance picking up on the secondary trough
formation and ejection over the area which may reinvigorate storms
along the cold front. By the afternoon into the evening, the cold
front will have slowed down with training storms possible along it
as the upper dynamics improve. As a result, training storms are
possible and could lead to short-lived localized flooding.

&&

.SHORT TERM...
(Wednesday through Thursday)
Issued at 420 AM EST Tue Nov 21 2023

Early Wednesday, the cold front will be dragging across the SE Big
Bend and the Suwannee Valley. The shortwave trough currently
diving southeast through the Mid-Missouri Valley will move across
the Southeast States on Wednesday. At first, its approach may
reinvigorate thunderstorm activity early Wednesday along and
inland of the northern Nature Coast. Given the amount of deep-
layer shear, storms could be strong if we can get any more
instability than what is currently forecast. Bears watching.

However, that shortwave trough will also finally kick the front
off to the east. So morning thunderstorms will exit east of the
Suwannee around mid-day.

Benign weather will prevail on Wednesday night and Thanksgiving
Day, as surface high pressure builds in from the west and a low-
amplitude shortwave ridge quickly passes by on Thursday. We should
keep a pretty thick canopy of cirrus clouds on Thanksgiving Day,
which should at least filter the sunshine. It could end up seeming
like a cloudy day. By then, the cooler air mass will be well
established. Afternoon temperatures will run about 10 degrees
below normal for this time of year.

&&

.LONG TERM...
(Thursday Night through Monday)
Issued at 420 AM EST Tue Nov 21 2023

A fast subtropical jet stream will prevail across the Gulf and the
Southeast U.S., enhanced by interplay between a strong upper high
over the Greater Antilles and a mean upper trough over the
Southwest U.S. and Southern U.S. Rockies.

Global models are finally in agreement with rippling a weak
frontal wave eastward across the east-central and southeast Gulf
on Thursday night and Friday, along a stalled out frontal
boundary. Well to its north, areas of light rain could traverse
the area late Thursday night and Friday, with the highest PoPs
further south over our FL counties. QPF is only ranges as high as
about 1/4 inch, so any rain will not amount to much.

The next frontal wave originating in the southern stream will
start to take shape off the Texas coast on Sunday, then track east
across the Gulf on Monday. Over the last 24 hours, a growing
number of GEFS ensemble members depict some stratiform rain on
Sunday night and Monday to the north of the frontal wave. This
forecast package will carry 20-30 PoPs across the service area.

&&

.AVIATION...
(12Z TAFS)
Issued at 636 AM EST Tue Nov 21 2023

Multiple changes have occurred since the last forecast leading to
greater uncertainty this cycle. All sites are expected to remain at
MVFR or above for the period with showers beginning momentarily or
later on. Thunderstorm probabilities have been pushed back farther
as hi-res guidance has changed since the last forecast package.
Timing remains uncertain, so opted to use PROB30 to encapsulate a
range of time as the cold front slowed down substantially. Following
the passage of the cold front, MVFR to IFR CIGs with a wind shift to
northwesterly will occur.

&&

.MARINE...
Issued at 420 AM EST Tue Nov 21 2023

Fresh to strong southerlies will continue today, in advance of a
cold frontal passage tonight. Southerlies will be strongest over
our western waters offshore Walton and Bay Counties, so a Small
Craft Advisory will continue there until early afternoon. Any
thunderstorms in advance of the cold front will bring potential
for isolated severe wind gusts.

From CWF synopsis...A cold front will move southeast across the
waters from this evening through Wednesday morning. In advance of
the front today, fresh to strong southerly breezes are expected.
Moderate to fresh northerlies will follow the front on Wednesday
and Wednesday night. Gentle to moderate northeasterlies will
prevail from Thursday into the weekend, as a broad area of high
pressure moves across the Southeast States.

&&

.FIRE WEATHER...
Issued at 420 AM EST Tue Nov 21 2023

Southerly flow ahead of an incoming cold front will continue
today drawing in rich moisture from the Gulf. Additionally, a
wetting rain over nearly the entire area is expected from today to
tomorrow morning. Following the passage of the cold front,
northwesterly winds will make a return, pushing colder and drier air
into the region through Thanksgiving. There are no fire concerns at
the moment.

&&

.HYDROLOGY...
Issued at 420 AM EST Tue Nov 21 2023

Short-lived and localized runoff issues are possible through
tonight in urban and poor drainage areas, mainly if instantaneous
rainfall rates can stay heavy for long enough with a passing line
of thunderstorms.

For the vast majority of locales, no flooding is expected for the
next 7 days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  61  67  45 /  50  90  40  10
Panama City   77  57  66  45 /  80  80  20  10
Dothan        75  54  61  41 /  90  80  20  10
Albany        77  58  64  41 /  60  90  30  10
Valdosta      78  62  68  44 /  20  90  70  10
Cross City    79  65  73  46 /  10  40  70  10
Apalachicola  76  61  68  48 /  70  90  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM CST this afternoon for GMZ750-
     752-770-772.

&&

MESOSCALE UPDATE...IG3/AB
NEAR TERM...Worster
SHORT TERM...Haner
LONG TERM....Haner
AVIATION...Worster
MARINE...Haner
FIRE WEATHER...Worster
HYDROLOGY...Haner

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 10:17 AM CSTSpecial Marine WarningTAE45 min
Nov 21, 11:09 AM CSTSpecial Marine WarningTAE66 min
Nov 21, 11:15 AM CSTSpecial Marine WarningTAE45 min
Nov 21, 3:13 PM CSTSpecial Marine WarningTAE2 hr

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.